Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 53, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 29, 2008, 5:02 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2008, 5:02 PM MST (00:02 UTC)
- Expired
- Aug 29, 2008, 5:45 PM MST
- In force
- 43 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 4:55 PM MST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KVEF 300002
SVRVEF
AZC015-300045-
/O.NEW.KVEF.SV.W.0053.080830T0002Z-080830T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM MST FRI AUG 29 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 545 PM MST.
* AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES
EAST OF US 93 AT KAISER BRIDGE...AND WAS MOVING SOUTHWEST AT 10
MPH. STRONG WINDS WILL IMPACT HIGHWAY 93 AND THE TOWN OF WIKIEUP.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN MOHAVE COUNTY AROUND 530 PM MST.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MST
SATURDAY MORNING FOR NORTHWEST ARIZONA.
LAT...LON 3451 11368 3482 11360 3496 11332 3476 11332
3475 11331 3432 11332 3430 11335 3430 11341
3429 11343
TIME...MOT...LOC 0001Z 046DEG 9KT 3461 11324
$$
JH2 follow-up statements
000
WWUS55 KVEF 300027
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 PM PDT FRI AUG 29 2008
AZC015-300045-
/O.CON.KVEF.SV.W.0053.000000T0000Z-080830T0045Z/
MOHAVE AZ-
526 PM MST FRI AUG 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...
AT 517 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES EAST OF US 93 AT KAISER BRIDGE...MOVING SOUTHWEST AT
10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN MOHAVE COUNTY AT 540 PM MST BUT THE STRONG WIND GUSTS
WILL LIKELY IMPACT HIGHWAY 93 AND THE TOWN OF WIKIEUP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MST
SATURDAY MORNING FOR NORTHWEST ARIZONA.
LAT...LON 3451 11368 3482 11360 3496 11332 3476 11332
3475 11331 3432 11332 3430 11335 3430 11341
3429 11343
TIME...MOT...LOC 0026Z 046DEG 9KT 3457 11329
$$
JH000
WWUS55 KVEF 300043
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 PM PDT FRI AUG 29 2008
AZC015-300052-
/O.EXP.KVEF.SV.W.0053.000000T0000Z-080830T0045Z/
MOHAVE AZ-
542 PM MST FRI AUG 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 545 PM PDT/545 PM MST/...
THE STORM FOR WHICH A SEVERE THUNDERSTORM WARNING WAS ISSUED HAS
WEAKENED. HOWEVER...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE
STILL POSSIBLE WITH THIS STORM AS IT MOVES WEST OF HIGHWAY 93 AND
SOUTH OF WIKIEUP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MST
SATURDAY MORNING FOR NORTHWEST ARIZONA.
LAT...LON 3451 11368 3482 11360 3496 11332 3476 11332
3475 11331 3432 11332 3430 11335 3430 11341
3429 11343
TIME...MOT...LOC 0042Z 046DEG 9KT 3454 11332
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:21 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 29, 3:21 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 29 2008
.SYNOPSIS...A SIGNIFICANT CHANGE IN THE WEATHER IS IN STORE FOR THE
REGION OVER THE LABOR DAY WEEKEND...AS AN UNSEASONABLY STRONG
WEATHER SYSTEM BRINGS THUNDERSTORMS TO THE AREA SATURDAY AND
SUNDAY...AND SUBSTANTIALLY COOLER AIR AND GUSTY WINDS TO THE REGION
SUNDAY THROUGH TUESDAY.
&&
.SHORT TERM...SATELLITE IMAGERY STILL INDICATING HIGH LEVEL CLOUDS
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA...WITH ADDITIONAL
CIRRUS OVER SOUTHERN CALIFORNIA AND SW ARIZONA EXPECTED TO MOVE IN
ALOFT IN SOUTH/SOUTHWEST UPPER LEVEL FLOW...SO EXPECT
CLARK...MOHAVE...AND EASTERN SAN BERNARDINO TO KEEP CLOUD COVERAGE
THE REMAINDER OF THE DAY. CONVECTION STARTING TO FIRE UP ALONG THE
MOGOLLON RIM...SO HAVE KEPT SLIGHT CHANCES FOR TSTMS IN THE FORECAST
FOR THIS EVENING WITH SLOW WEST TO SOUTHWEST STORM MOTION EXPECTED
OUT OF ANY STORMS TO OUR EAST. THE REMAINDER OF THE FORECAST AREA
WILL BE RELATIVELY CLEAR AS HIGH PRESSURE CONTINUES TO TRANSITION
EAST OVER THE AREA. BY TOMORROW MORNING...MOISTURE LADEN EAST TO
SOUTHEAST FLOW WILL BE IN PLACE WITH THE HIGH CENTER SUFFICIENTLY
EAST OF THE AREA AND THE BACKSIDE OF AN EASTERLY WAVE TO THE SOUTH
POSITIONED TO COMPLIMENT EACH OTHER. BY MID AFTERNOON...DEEP
MOISTURE WILL BE IN PLACE OVER MUCH OF THE AREA...WITH 850 DEWPOINTS
NEAR 15C AND PW VALUES OVER 1.5 INCHES ACROSS
LINCOLN...MOHAVE...CLARK...AND SAN BERNARDINO COUNTIES. THIS
COMBINED WITH HIGH INSTABILITY...RELATIVELY SLOW STORM MOTION...AND
VERTICAL WIND PROFILES HINTING AT TRAINING CELLS...RAISES THE
PROBABILITY OF FLASH FLOODING....AND WILL BE ISSUING A FLASH FLOOD
WATCH FOR SATURDAY ACROSS THESE AREAS TODAY. HAIL WILL BE
ANOTHER THREAT TOMORROW...WITH WBZ LEVELS BELOW 14KFT AND VERY
MOIST VERTICAL PROFILES WITHIN HAIL GROWTH ZONES OF 0 TO -20C.
SUNDAY BRINGS ANOTHER SET OF CHALLENGES...AS AN UNSEASONABLY DEEP
LOW PRESSURE SYSTEM ADDS STRONG DYNAMICS TO THE MIX...MAKING SUNDAY
SIMILAR TO SATURDAY...BUT IN A HIGH VERTICAL SHEAR ENVIRONMENT WITH
STEEPER LAPSE RATES. THIS WILL LIKELY RESULT IN ORGANIZED CONVECTION
ACROSS THE EASTERN THIRD OF THE CWA...TRANSITIONING THE MAIN THREAT
FROM HEAVY RAIN AND FLOODING TO HAIL AND STRONG WINDS. TEMPERATURES
WILL DECREASE SIGNIFICANTLY SUNDAY AND LABOR DAY...WITH HIGH
TEMPERATURES 15 TO 20 DEGREES COOLER THAN THE PAST SEVERAL DAYS.
LASTLY...BREEZY TO WINDY CONDITIONS WILL DEVELOP AT MOST LOCATIONS
SUNDAY AND PERSIST INTO MONDAY AS THE STRONG LOW PRESSURE PASSES
ACROSS THE NORTHERN GREAT BASIN. WINDS MAY BE STRONG ENOUGH FOR LAKE
WIND ADVISORY CRITERIA ON SUNDAY...EVEN WITH THE LESS THAN FAVORABLE
WIND DIRECTION FOR HIGHER WINDS IN THOSE ZONES. -KENNEDY-
.LONG TERM...TUESDAY THROUGH FRIDAY...THE WEEKEND SYSTEM SHOULD NO
LONGER BE EXERTING ANY INFLUENCE ON OUR AREA. FAIRLY GOOD AGREEMENT
BETWEEN MODELS AND ENSEMBLE MEAN. THE TROUGHINESS WILL GIVE WAY TO
NORTHWEST FLOW WHICH WILL MODERATE A BIT TEMPERATURE
RECOVERY...WHICH WAS THE MAJOR CHALLENGE FOR THE EXTENDED. SOME OF
THE ENSEMBLE LOW MEMBERS HAD SOME SIGNIFICANT COOL DOWNS FOR THE
AREA. TEMPERATURE FORECAST IN THIS PACKAGE DID LOWER SOME HIGHS AND
LOWS AND WERE A BLEND OF THE OLD FORECAST AND THE LATEST MODEL
GUIDANCE. MODELS SHOW THAT BY FRIDAY A HANG BACK TROUGH WILL STILL
BE OVER THE AREA AND A BIT SHARPER THUS KEEPING US IN A NORTH FLOW.
-JACQUES-
&&
.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS THROUGH EARLY
THIS EVENING WILL BECOME SOUTHWESTERLY 6 KNOTS OR LESS BY 04Z
THIS EVENING. BROKEN TO OVERCAST HIGH CLOUDS WILL LIKELY PERSIST
THROUGH TONIGHT AND SATURDAY. MID LEVEL MOISTURE WILL INCREASE FROM
THE SOUTHEAST SATURDAY WHILE THE AIR MASS BECOMES UNSTABLE LEADING
TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY OVER
THE MOUNTAINS AROUND THE VALLEY. SOUTHERLY WINDS WILL INCREASE
DURING THE DAY SATURDAY WITH SUSTAINED WINDS 10-12 KNOTS AFTER 18Z.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS THROUGH TONIGHT WITH INCREASING
SOUTHERLY WINDS AFTER 18Z SATURDAY. MOSTLY HIGH CLOUD COVER TONIGHT
BUT MID LEVEL MOISTURE WILL INCREASE FROM THE SOUTHEAST SATURDAY
WITH THE AIR MASS BECOMING UNSTABLE. SCATTERED THUNDERSTORMS ARE
EXPECTED ACROSS THE SOUTHERN PORTION OF THE AREA WITH ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS UP BY BISHOP. -HARRISON-&&
.FIRE WEATHER...AN UNUSUALLY STRONG FRONT WILL PASS THROUGH NEVADA
SUNDAY AND MONDAY. IN ADVANCE OF THE FRONT WIND GUSTS TO 35 MPH OR
GREATER FROM THE SOUTH TO WEST WILL DEVELOP IN SOUTH CENTRAL NEVADA
SUNDAY AFTERNOON AND IN WESTERN SAN BERNARDINO COUNTY. WITH THESE
WINDS THERE WILL BE RELATIVE HUMIDITIES BELOW 15 PERCENT. NEVADA
ZONE 460...462 AND PRIMARILY THE WEST PART OF NEVADA ZONE 461 WILL
BE AFFECTED. IN CALIFORNIA ZONES 226 AND PRIMARILY THE WEST HALF OF
ZONE 228. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE ABOVE
MENTIONED ZONES. MONDAY WILL SEE SOME STRONG WINDS WINDS IN MOHAVE
COUNTY ARIZONA BUT THE HUMIDITY WILL BE TOO HIGH FOR CRITICAL
CONDITIONS. -JACQUES-
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR NVZ460>462.
FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR NVZ015-016-020>022.
AZ...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR AZZ001>003-036.
CA...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR CAZ226-228.
FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR CAZ524>527.
&&
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 29, 6:33 AM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 633 AM PDT FRI AUG 29 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-300700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 633 AM PDT FRI AUG 29 2008 /633 AM MST FRI AUG 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. THE VALLEYS AND DESERTS WILL CONTINUE TO SEE AFTERNOON TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN MOHAVE COUNTY THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 40. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MAJOR CHANGE IN THE WEATHER WILL OCCUR BEGINNING SATURDAY AS MONSOONAL MOISTURE STREAMS INTO MUCH OF THE REGION AHEAD OF A LOW PRESSURE SYSTEM SWINGING INTO THE PACIFIC NORTHWEST. THIS SYSTEM WILL SLOWLY DIVE INTO THE SOUTHERN GREAT BASIN SUNDAY THROUGH LABOR DAY. SCATTERED THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON AND WILL LIKELY CONTINUE THROUGH THE NIGHT...ESPECIALLY OVER SOUTHEAST NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO COUNTY. HEAVY RAIN WILL BE POSSIBLE WITH STORMS SATURDAY LEADING TO AN ELEVATED THREAT OF FLASH FLOODING. SOME THUNDERSTORMS COULD BECOME WELL ORGANIZED SUNDAY AS INCREASING WINDS COLLIDE WITH DEEP MOISTURE. THIS WILL FOCUS THUNDERSTORMS MAINLY OVER SOUTHEAST NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO COUNTY. THE MAIN HAZARDOUS WEATHER WILL THEN CHANGE TO STRONG WINDS AND HAIL...ALTHOUGH HEAVY RAIN WILL STILL BE POSSIBLE WITH SOME STORMS. MOISTURE WILL PUSH EAST OF THE REGION SUNDAY NIGHT AS COOL DRY AIR AND GUSTY WINDS SPREAD IN BY LABOR DAY. TEMPERATURES WILL DROP 15 TO 20 DEGREES BETWEEN SATURDAY AND LABOR DAY. THE REST OF THE WEEK WILL REMAIN DRY WITH TEMPERATURES GRADUALLY CLIMBING BACK TO NORMAL. .SPOTTER INFORMATION STATEMENT...SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY...BUT IS POSSIBLE SATURDAY AND SUNDAY OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS THIS WEEKEND ACCORDING TO STANDARD OPERATING PROCEDURES. ADAIR
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:44 AM MST | Areal Flood Advisory | VEF | 106 min | |
| Aug 30, 12:58 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 30, 2:32 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 30, 3:00 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 30 min |
| Aug 30, 3:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 19 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.